Q. I am concerned about all the drugs my 81-year-old mother-in-law takes. Her forgetfulness has gotten progressively worse and she is dizzy much of the time.

She is taking: amitriptyline, Aricept, Arthrotec, aspirin, Avapro, Chlor-Trimeton, Levothroid, Lexapro, Lortab, Norvasc, Symbicort and Tylenol Arthritis. Do you see any red flags?

A. You have reason to be concerned. Her medications might be contributing to her dizziness and mental decline. Amitriptyline is prescribed for depression or pain relief. It is rarely appropriate for older people, as it may increase forgetfulness and confusion. The antidepressant Lexapro might push levels of amitriptyline higher than expected.

Both blood pressure medicines (Avapro and Norvasc) can cause dizziness. So can the pain reliever Lortab. If dizziness caused a fall, it could be devastating.

She is getting a double dose of acetaminophen from Lortab and Tylenol Arthritis. This could put a strain on her liver.

We are sending you our Guide to Drugs and Older People with a Drug Safety Questionnaire to encourage her doctors to review side effects and interactions.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. MDA
    Reply

    In 2003, my left kidney was removed because of cancer. This was the first time that I had high blood pressure. The Doctor put me on Avapro and enalapril which worked very well. Recently I broke my pelvis in a fall and am in a new place with a new doctor—my previous doctor passed away. Why I was taken off Avapro, I don’t know.
    Now I am on 5 ml of norvasc twice a day and cozaar 50m—what a disaster my legs swell up and I have a very bad sore on the right leg. My legs feel as they are being squeezed in a vise and when I awake mornings it takes me over an hour to be able to stand upright due to the pain and stiffness in my back and my hips.
    I have bad dreams and I never feel good, my face and lips feel numb. The Doctor has tried several medications that did not work– I believe it is norvasc that is the problem— he will not take me off these medications as they work. When I told him that I couldn’t go on feeling so terrible, that there must be another solution, he said but you are 89 years old. This made me angry because I do not feel old, just terrible from the medication.
    I worked until I was 85 with the last 10 years spent as a sorority house director, the last 5 of those years were at the UNC in Chapel Hill. At 63 after my retirement from a full time job and raising 5 children, I joined the Peace Corps–I thought how dare he say such a thing to me–I did get another job at 86 working with children but they spoke so softly I couldn’t hear them and needed a hearing aid which I couldn’t afford to buy. Please advise
    People’s Pharmacy response: Do ask directly about the Avapro, since it too was apparently working for you. Norvasc can cause swelling as a side effect, and he should be willing to work with you to minimize the troublesome side effects of the treatment you need.

  2. A.S.
    Reply

    It is very very important to check all prescription drugs prescribed in and
    out of the Hospital. For dosage and age as well.
    My mother was discharged with 2 medications that should never been prescribed
    to be taken together. I found this out after the fact. After taking her to the hospital almost in shock with a blood pressure of 60. I looked them up and you can imagine how upset I was at the lazy Doctors who do not bother to check their Physician Desk References, available at every Nurses Station in any Hospital in the USA.
    So now I am not lazy about checking her medications before I buy them at the
    Pharmacy. And I have also reduced the dosage of some of them as the Doctor
    should have as per the Physician Desk Reference because of her age, 99 years old.
    She is stable now and alert.

  3. dlh
    Reply

    I am a caregiver for an elderly gentleman(he is 86 yrs) he had a stroke 1 yr ago. He was 6 days in the hospital and 4wks in a rehab hospital. When he came home he was on so many drugs that it cost a small fortune. Luckily there was a nurse, working for an agency that supplied caregivers/ she was such a big help to me. She said that most elderly people need B-12/and multiple vitamins and that some are helped by folic acid, vit C and vit.E.
    I slowly removed Metoprolol, Aggrenox,Lowered the dose of Attacand from 32 to 16 with the Doctors help and eventually took him off airecept. He was usually complaining of being tired, yet he was expected to go to rehab for left sided weakness 3 days aweek. Now although he is still going to rehab he is stronger and much more alert and not as tired. But he always takes a nap for at least 1 hour sometimes longer but is well on the way to walking and can manage with help walking with a special cane.

  4. Marie
    Reply

    I am disgusted at the number of medications many older people are put on. I have nothing to do with health- or pharmaceutical industry. I am an ordinary lady in her sixties who lives in Sweden. We have the same problems and it`s getting worse for every day as more and more advertising is allowed (at the moment only for OTC-medications).
    I always thought that my father had far too many medications but in those days I did not have the Internet. Then in 2003 he stayed one week in an old peoples home so that my mother and the rest of the family would get some rest.
    It was terrible for my father and for us. He came home after that week like a zombie. I immediately knew – they had given him more drugs. He had 12-15, already, and two more had been added, the neuroleptic Melleril and Aricept. I began to look for information on the Internet.
    Melleril, I discovered, was already withdrawn from the English market due to side effects such as serious problems with heart rhythm/sudden heart stop etc.
    Here, in Sweden, the prescribing went on for an other year!
    I don´t know how it`s in the U.S. Every country has it´s own rules. I was amazed at how little time and effort went into looking for the cause of my father´s sudden confusion. Personally, I am sure he was confused because of his vast amount of medications! He was intoxicated.
    Naturally, I protested. Sent 3 letters to the doctor in question and after some weeks my mother got a telephone call, a nurse telling her that she could stop giving my father Aricept, but not Melleril. My father died after a couple of months and then I received an answer to my letters. The doctor defended his prescribing of Aricept.
    He wrote that the reason for prescribing Aricept was that he thought of my fathers future (my father was 95).
    I would encourage everyone to look for information in many different books and on the Internet. Be critical! There is far too much talk/writing about the benefits of medications and far too little about the risks. It`s the pharmaceutical companies that set the agenda because they have the financial power!
    Most studies on medications are done by the pharmaceutical companies themselves or paid for. When they have paid for a study they (the pharmaceutical companies) usually have the last word when it comes to what is to be published.
    The medications that many middle aged and older people are prescribed have never been tested on this group of people – with many diseases and medications and for a long time. Side effects are much more common than what is written in the package inserts as the side effects reporting is not as good as it should be (same here).
    Here are some books that you you may find interesting:
    The Truth About The Drug Companies (Marcia Angell)
    Overdosed America (John Abramson)
    Malignant Medical Myths (Joel F. Kauffman)
    How doctors think (J. Groopman)
    Death by prescription (Ray D. Strand)
    The Great Cholesterol Con (Anthony Colpo)
    Google the titles of the books and the names of the authors and you will find more information.
    The best thing you can do for your self and people around you is to “educate” yourself!

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.